Thunderstorm Wind, Wilson
- When
- July 12, 4:41 PM CST to 4:46 PM CST
- Where
- Wilson County, 0.88 mi NW of Buffalo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.710, -95.710
Several tree limbs were knocked down.
25-inch hail along with wind damage. The storm subsequently lost its intensity quickly as it continued eastward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A thunderstorm embedded within stratiform rainfall quickly intensified over northern Wilson County and produced 2.25-inch hail along with wind damage. The storm subsequently lost its intensity quickly as it continued eastward.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 12, 12:31 PM CST, 4 hours 10 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 131 PM CDT Sat Jul 12 2025 .KEY MESSAGES... - Showers and storms possible this afternoon through tonight, especially across south and southeast Kansas. - Below-normal high temperatures through Sunday, then a slight warming trend to start the week. - Opportunities for rain continue through the next seven days, with the best chances appearing mid to late week. && .DISCUSSION... Issued at 130 PM CDT Sat Jul 12 2025 Water vapor imagery and RAP analysis indicate a mid/upper shortwave moving through the Central Plains with a vort max situated over central Kansas. The resultant MCS partially decayed over southern portions of the state late this morning and brought showers and a few rumbles of thunder to the area early this afternoon. As it moves eastward, the remnant MCV is expected to encounter ample, weakly- capped surface instability later this afternoon, which should continue to promote shower and thunderstorm development. Currently thinking areas generally along/south of the Kansas Turnpike will see the best chances for thunderstorm activity while the primary focus for stronger storms will lie in Oklahoma. As the prior forecast cycle highlighted, the strongest storms in southeast Kansas will be capable of marginally-severe wind and small hail given a less favorable setup than Friday. Per CAM ensembles, the slow-moving system is progged to exit the southeast corner of the state sometime Sunday afternoon/evening. Additionally, the slow movement of this system may support a flooding threat to portions of southern Kansas as showers and storms train over the area. PRECIPITATION: Abundant instability and relatively weak capping will allow for shower and storm chances to linger over the area through Tuesday, especially in southeast Kansas. Opportunities for widely scattered showers and storms will return beginning Tuesday night through Wednesday as a strengthening surface low develops and rolls in off the High Plains. Additional frontal passages on Thursday and Friday will keep rain chances in the forecast to close out the week. TEMPERATURES: Below-normal high temperatures (middle 80s to near 90) are expected for one more day before a warming trend through Tuesday places highs mostly in the middle to upper 90s. Repeated frontal passages to close out the week will keep highs near normal (low to middle 90s) through Saturday. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1202 PM CDT Sat Jul 12 2025 Overall VFR conditions are expected at all sites for the next 24 hours. An area of showers with some thunder towards our southwest is slowly moving northeast and will most likely impact KICT/KHUT for a few hours this afternoon and a bit later for KCNU. Winds will be northerly at 10 to 15 kts with a few higher gusts with the exception of KCNU where lighter winds should prevail. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...JWK AVIATION...SGS
Hazardous Weather Outlook National Weather Service Wichita KS 138 PM CDT Sat Jul 12 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131845- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 138 PM CDT Sat Jul 12 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will continue to impact parts of central and south central Kansas this afternoon, with locally heavy rainfall possible especially in southern Kansas. Showers and thunderstorms are expected to make their way into southeast Kansas later today and last into the overnight hours. The strongest activity in southeast Kansas could produce gusty winds to around 50 mph and locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances will persist through the weekend and into much of next week. A few strong to severe thunderstorms will be possible through the period along with locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The Topeka radar (KTWX), 150 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Several tree limbs were knocked down.
This was a measured hail stone in Buffalo. Golf ball sized hail was reported about a mile west of town as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282733, 1282734.